Washington, 2012Flood in Washington, February 22, 2012
February 22, 2012 · NWS PQR · 1 event in 1 county or zone
Heavy rainfall over Southwest Washington brought the Grays River above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall over Southwest Washington brought the Grays River above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 21, 8:54 PM PST, 3 hours 6 minutes earlier.
Area forecast discussion, Feb 21, 8:54 PM PST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
854 PM PST TUE FEB 21 2012
.SYNOPSIS...WARM FRONTAL MOISTURE WILL CONTINUE TO MOVE IN OFF THE
PACIFIC TONIGHT FOR OCCASIONAL RAIN. A STRONGER BAND OF MOISTURE WILL
DROP SOUTH THROUGH SOUTHWEST WASHINGTON AND NORTHWEST OREGON LATER
TONIGHT AND WEDNESDAY. SNOW LEVELS WILL BE WELL ABOVE THE PASSES AND
ABOVE ALL BUT THE HIGHER ELEVATIONS OF THE SKI RESORTS THROUGH EARLY
WEDNESDAY. SNOW LEVELS WILL TO PASS LEVELS BY WEDNESDAY AFTERNOON. A
BRIEF BREAK IN THE WEATHER THURSDAY WILL BE FOLLOWED BY ANOTHER
STRONGER SYSTEM LATER IN THE WEEK AND INTO THE WEEKEND. THIS SYSTEM
WILL BRING MORE VALLEY RAIN...WINDY CONDITIONS...AND HIGHER
ELEVATION SNOW BEFORE SNOW LEVELS DROP CONSIDERABLY DURING THE
WEEKEND.
&&
.SHORT TERM...SATELLITE IMAGERY SHOWS WARM FRONTAL MOISTURE STREAMING
ONSHORE THIS EVENING...ESPECIALLY INTO WESTERN WASHINGTON. SNOW
LEVELS HAVE RISEN ABOVE 7000 FEET ACROSS OUR FORECAST AREA. NATIONAL
WEATHER SERVICE DOPPLER RADAR SHOWS THE STRONGEST ECHOES ACROSS
WESTERN WASHINGTON. AN ATMOSPHERIC RIVER HAS DEVELOPED ACROSS THE
PACIFIC AND IS AIMED NORTH OF OUR AREA INTO WESTERN WASHINGTON. DO
NOT SEE MUCH CHANGE IN THE POSITION OF FEATURES THROUGH THE REMAINDER
OF THE EVENING...WITH THE HIGHEST POPS AND QPF BEING ACROSS OUR
NORTHERN ZONES MAINLY NORTH OF THE COLUMBIA RIVER.
THE ATMOSPHERIC RIVER/FRONTAL BAND WILL SAG SOUTH INTO OUR AREA LATER
TONIGHT AND WEDNESDAY MORNING...SWEEPING SOUTH OF OUR AREA BY LATER
WEDNESDAY. THE HEAVIEST RAIN IN OUR AREA WILL LIKELY BE LATE TONIGHT
AND WEDNESDAY MORNING. FORTUNATELY...THE RELATIVELY QUICK MOVEMENT
OF THE FRONT THROUGH OUR AREA WILL LIMIT ANY FLOODING POTENTIAL...
THOUGH SIGNIFICANT RISES ARE LIKELY ON AREA RIVERS AND STREAMS...AND
LOCAL URBAN FLOODING IS POSSIBLE. RIGHT NOW THE RIVER BASINS THAT
BEAR CLOSE WATCHING ARE THOSE THAT DRAIN THE SOUTH WASHINGTON
CASCADES...ESPECIALLY THE COWLITZ RIVER...AND THE GRAYS RIVER IN
WAHKIAKUM COUNTY.
SNOW LEVELS WILL DROP TO WELL BELOW PASS ELEVATIONS DURING THE DAY
WEDNESDAY AS THE FRONT MOVES SOUTH AND ESPECIALLY WEDNESDAY NIGHT
INTO THURSDAY. HOWEVER...MOISTURE WILL BE WANING AND THIS MAY LIMIT
SNOW ACCUMULATIONS IN THE CASCADES ON WEDNESDAY.
WEAK HIGHER PRESSURE WILL BUILD ACROSS THE AREA WEDNESDAY NIGHT AND
THURSDAY FOR DECREASING SHOWERS AND POSSIBLY SOME DRY WEATHER AT
TIMES THURSDAY. THE MODELS STILL SUGGEST SOME LOW CLOUDS AND PATCHY
FOG INTO THURSDAY MORNING.
THE NEXT FRONT COMES ONSHORE DURING THE DAY FRIDAY. IT WILL LIKELY BE
BREEZY AHEAD OF THE FRONT WITH VALLEY RAIN AND MOUNTAIN SNOW
DEVELOPING AS THE DAY WEARS ON. LOOK FOR CONTINUED BREEZY CONDITIONS
AND SNOW LEVELS LOWERING DRAMATICALLY BY SATURDAY AS POST FRONTAL
COLD AIR MOVES IN.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MID-RANGE
MODELS CONTINUE TO ADVERTISE A MAJOR PATTERN SHIFT BEGINNING THIS
WEEKEND. A SHORTWAVE SYSTEM...WHOSE STRENGTH AND TIMING ARE NOT YET
WELL AGREED UPON...MOVES ASHORE CENTERED JUST NORTH OF THE AREA LATE
FRIDAY INTO SATURDAY. THIS SYSTEM OPENS THE DOOR FOR A LONGWAVE
TROUGH TO DROP DOWN OVER THE PACIFIC NW FOR THE WEEKEND...POSSIBLY
DROPPING SNOW LEVELS VERY LOW AND BRINGING WINTRY PRECIPITATION TO
THE AREA. NORTH TO NORTHWESTERLY FLOW CONTINUES OVER THE FORECAST
AREA INTO EARLY NEXT WEEK...KEEPING SNOW LEVELS LOW AND MODERATE
PRECIPITATION THROUGH AT LEAST MONDAY. MODEL CONSISTENCY IS POOR
BEYOND MONDAY...SO HAVE MADE NO CHANGES TO THE FORECAST BEYOND THEN.
BROWN
&&
.AVIATION...LIGHT RAIN AND DRIZZLE TO CONTINUE THIS EVENING AND
EARLY IN THE OVERNIGHT PERIOD AS MOISTURE CONTINUES TO STREAM IN
ON MODERATE ONSHORE FLOW. EXPECT IFR/LIFR AT THE COAST AND A MIX
OF VFR AND MVFR INLAND THROUGH ABOUT 12Z. BETWEEN 12Z AND 18Z...A
COLD FRONT WILL PUSH THROUGH THE AREA. THIS SHOULD INCREASE THE
PRECIPITATION INTENSITY DURING THE MORNING HOURS. EXPECT
WIDESPREAD MVFR/IFR DURING THIS TIME. BEHIND THE FRONT...EXPECT
CONDITIONS WILL IMPROVE DURING THE AFTERNOON AS THE AIRMASS
BECOMES MARGINALLY UNSTABLE AND BETTER MIXED. EXPECT VFR TO DEVELOP
INLAND...BUT THERE WILL PROBABLY STILL BE SOME MVFR MIXED IN AT
THE COAST AS ONSHORE FLOW CONTINUES. JFP
KPDX AND APPROACHES...LITTLE CHANGE THROUGH THE OVERNIGHT PERIOD.
EXPECT A MIX OF VFR AND MVFR WITH PERIODIC DRIZZLE. A COLD FRONT
WILL PUSH THROUGH TOMORROW MORNING...WITH CONDITIONS IMPROVING TO
VFR BEHIND THE FRONT IN THE AFTERNOON.
&&
.MARINE...HIGH PRES OVER THE NE PAC CONTINUES TO STRENGTHEN
TONIGHT...ALLOWING GUSTY W TO SW WINDS TO PERSIST. ANOTHER FAST
MOVING FRONT WILL PASS ACROSS THE REGION EARLY TOMORROW...
MAINTAINING W TO NW WINDS AROUND 20 TO 25 KTS WITH GUSTS NEAR 30
KTS. A FEW STRONG GUSTS NEAR 35 KTS ARE POSSIBLE PRIMARILY WED
AFTERNOON AND EVENING. EXPECT WINDS WILL GRADUALLY EASE OVERNIGHT
WED AND THU AS HIGH PRESSURE BUILDS OVER THE WATERS. ANOTHER
STRONGER FRONT LOOKS LIKELY TO BRING SOLID GALES TO THE WATERS LATE
FRI INTO SAT.
EXPECTED ARRIVAL OF A STRONGER WESTERLY SWELL TRAIN CONTINUES TO
RUN SLOWER THAN MODEL GUIDANCE. STILL LOOKS LIKE SWELL WILL BUILD
OVERNIGHT...REACHING THE MID TEENS BY TOMORROW MORNING. SEAS
SHOULD PEAK IN THE UPPER TEENS WED NIGHT AND EARLY THU WITH THE
HIGHEST OVER THE OUTER NORTH WATERS. SEAS SUBSIDE LATE THU. SEAS
WILL AGAIN BUILD TO NEAR OR ABOVE 20 FT THIS WEEKEND BEHIND A
STRONGER FRONTAL SYSTEM. JFP
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 AM PST THURSDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM PST THURSDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60
NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM PST
WEDNESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Feb 21, 4:54 AM PST, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
454 AM PST TUE FEB 21 2012
ORZ001>014-WAZ019>023-039-040-221600-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
454 AM PST TUE FEB 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
Flood, Wahkiakum
- When
- February 22, 12:00 AM PST to 11:59 PM PST
- Where
- Wahkiakum County, 3.07 mi ENE of Grays River to 2.64 mi WSW of Eden
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 46.366, -123.540
Heavy rainfall caused the Grays River near Rosburg to overflow its banks and flood low lying areas. The Grays River crested at 12.7 feet on February 22nd at 8 am PST, 0.7 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, February 22 to 23, 20121 death · $1.8 million · EF1 · 5 events
- Avalanche and High Wind in Utah, February 22 to 23, 20121 death · 82 kt wind · 6 events
- Avalanche in Montana, February 22, 20121 death · 1 event
- Heavy Snow and High Wind in Montana, February 22 to 25, 2012$314,000 · 65 kt wind · 6 events
- Debris Flow and High Wind in Washington, February 22 to 26, 2012$200,000 · 51 kt wind · 4 events
- High Wind in Idaho, February 22, 2012$105,000 · 68 kt wind · 6 events
- Flooding in Idaho, February 22 to 23, 2012$67,000 · 6 events
- Hail and Damaging Winds in Tennessee, February 22, 2012$34,000 · 1 in hail · 9 events
- High Wind in Oregon, February 22, 2012$26,000 · 72 kt wind · 5 events
- High Wind in Colorado, February 22 to 23, 201277 kt wind · 13 events
- Heavy Snow in South Dakota, February 22 to 23, 201210 events
- Lightning Strike in Kentucky, February 22, 2012$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365645.